Alert archive / Massachusetts / Frost Advisories in 2005

Frost Advisory 2, NWS Boston/Norton, MA

October 20, 20054 counties in Massachusetts; Hillsborough County, New Hampshire

NWS Boston/Norton, MA issued this frost advisory at Oct 20, 2005, 7:20 PM EDT for 4 counties in Massachusetts; Hillsborough County, New Hampshire. It took effect at Oct 21, 2005, 12:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2005, 7:20 PM EDT (23:20 UTC)
In effect from
Oct 21, 2005, 12:00 AM EDT
Expired
Oct 21, 2005, 8:00 AM EDT
In force
8 hr
Issued by
NWS Boston/Norton, MA

Counties Essex County, MA, Hampden County, MA, Middlesex County, MA, Worcester County, MA, Hillsborough County, NH

The radar

The Boston radar (KBOX), 77 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 11.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2005-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2005-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBOX 202320
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
720 PM EDT THU OCT 20 2005

MAZ002>004-008>010-026-NHZ011-015-211000-
/X.CON.KBOX.FZ.W.0001.051021T0400Z-051021T1200Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...AYER...JAFFREY...KEENE...PETERBOROUGH...WEARE
720 PM EDT THU OCT 20 2005

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT FRIDAY...

THIS FREEZE WARNING INCLUDES MUCH OF SOUTHWEST NEW HAMPSHIRE AS
WELL AS WESTERN AND NORTH CENTRAL MASSACHUSETTS. 

CLEAR SKIES AND LIGHT WINDS WILL ALLOW OVERNIGHT TEMPERATURES TO FALL
TO AROUND 30 DEGREES. THIS WILL RESULT IN A WIDESPREAD FROST AND
FREEZE.

A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION.
ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR
BROUGHT INSIDE AWAY FROM THE COLD.

$$

MAZ005-006-011-012-NHZ012-211000-
/X.NEW.KBOX.FR.Y.0002.051021T0400Z-051021T1200Z/
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-EASTERN HILLSBOROUGH NH-
INCLUDING THE CITIES OF...FRAMINGHAM...LOWELL...LAWRENCE...
SPRINGFIELD...MILFORD...WORCESTER...MANCHESTER...NASHUA
720 PM EDT THU OCT 20 2005

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
FRIDAY.

THIS FROST ADVISORY INCLUDES MUCH OF SOUTH CENTRAL AND INTERIOR
NORTHEAST MASSACHUSETTS...AS WELL AS THE NASHUA TO MANCHESTER
CORRIDOR IN SOUTHWEST NEW HAMPSHIRE.

MOSTLY CLEAR SKIES AND LIGHT WINDS WILL ALLOW OVERNIGHT TEMPERATURES
TO FALL INTO THE MID 30S. THIS WILL RESULT IN A WIDESPREAD FROST...
ESPECIALLY IN VALLEY LOCATIONS.

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

JWD
1 follow-up statement
000 
WWUS71 KBOX 210758
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
358 AM EDT FRI OCT 21 2005

MAZ002>004-008>010-026-NHZ011-015-211200-
/X.CON.KBOX.FZ.W.0001.000000T0000Z-051021T1200Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...AYER...JAFFREY...KEENE...PETERBOROUGH...WEARE
358 AM EDT FRI OCT 21 2005

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THE FREEZE WARNING INCLUDES MUCH OF SOUTHWEST NEW HAMPSHIRE AND
NORTHWEST MASSACHUSETTS.

TEMPERATURES WILL DROP TO NEAR 30 DEGREES FOR A FEW HOURS AROUND
SUNRISE. THIS WILL RESULT IN A WIDESPREAD FROST AND FREEZE.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE
VEGETATION.

$$

MAZ005-006-011-012-NHZ012-211200-
/X.CON.KBOX.FR.Y.0002.000000T0000Z-051021T1200Z/
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-EASTERN HILLSBOROUGH NH-
INCLUDING THE CITIES OF...FRAMINGHAM...LOWELL...LAWRENCE...
SPRINGFIELD...MILFORD...WORCESTER...MANCHESTER...NASHUA
358 AM EDT FRI OCT 21 2005

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THIS FROST ADVISORY INCLUDES MUCH OF SOUTH CENTRAL AND INTERIOR
NORTHEAST MASSACHUSETTS...AS WELL AS THE NASHUA TO MANCHESTER
CORRIDOR IN SOUTHWEST NEW HAMPSHIRE.

TEMPERATURES WILL FALL INTO THE LOWER TO MID 30S FOR A FEW HOURS
AROUND SUNRISE. AREAS OF FROST WILL DEVELOP...ESPECIALLY IN VALLEY
LOCATIONS.

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

KJC

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at Oct 20, 3:30 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Oct 20, 3:30 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
330 PM EDT THU OCT 20 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
...DRY WEATHER AND SLIGHTLY BELOW NORMAL TEMPS THIS PERIOD...
LARGE VORTEX OVER THE GULF OF ST LAWRENCE WILL MOVE SLOWLY EAST THIS
PERIOD WITH MULTIPLE SHORT WAVES PINWHEELING AROUND THE LARGE
CIRCULATION...KEEPING DRY AND COOL WEATHER IN OUR FORECAST INTO FRI
NIGHT.

AS FOR THE DETAILS...CHILLY NIGHT AHEAD WITH DRY AIRMASS IN PLACE.
TRICKY PART TO TONIGHT/S FORECAST WILL BE CLOUD COVER. MID LEVEL
CLOUDS CURRENTLY OVER PA (AND EVEN SOME SPRINKLES REPORTED BY SFC
OBS) WILL STREAM EASTWARD. CONFLUENT FLOW OVER THE REGION WILL
SUPPRESS MAJORITY OF CLOUD COVER TO OUR S...ALTH MODELS INDICATE
NORTHERN EDGE OF CLOUDS (WITH POSSIBLE SPRINKLES BID-MVY-ACK) WILL
MOVE ACROSS CT/RI AND SE MA. THUS...HIGHEST CONFIDENCE ON RADATIONAL
COOLING IS NORTH OF THE MASS PIKE. THEREFORE...FREEZING WARNING FROM
PREVIOUS SHIFT LOOKS GOOD AND WILL CONTINUE WITH STATEMENT. WILL
LIKELY SEE SCATTERED FROST S AND E OF THIS AREA...ALTHOUGH GIVEN
PROXIMITY OF CLOUD COVER NOT CONFIDENT ENOUGH TO ISSUE A FROST
ADVISORY. WILL LET EVENING SHIFT MONITOR CLOUD TRENDS FOR POSSIBLE
ISSUANCE OF FROST ADVISORY SURROUNDING FREEZE WARNING.

AFTER A CHILLY START FRI...TEMPS SHOULD REBOUND INTO THE U50S AND L60
BY AFTERNOON UNDER MOSTLY SUNNY SKIES (P.SUNNY S.CST). EXPECTING DRY
WEATHER TO CONTINUE INTO FRI NIGHT...DESPITE GFS/MAV POPS. GIVEN THE
AMPLITUDE/SHARPNESS OF MID LEVEL RIDGE MOVING ACROSS THE REGION FRI
NGT ALONG WITH THE DOWNSTREAM CLOSED LOW JUST E OF MARITIMES...A
SLOWER/LESS PROGRESSIVE SOLUTION PER THE NAM AND NGM ARE FAVORED.
THUS...WILL KEEP THE FORECAST DRY FRI NGT.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
TWO STORMS OF INTEREST THIS PACAKGE.  THE FIRST COMES FROM THE
CENTRAL PLAINS/CENTRAL MISSISSIPPI VALLEY OVER THE WEEKEND.  THE
NAM/GFS/GEM ARE SIMILAR IN HOLDING THE SURFACE RIDGE OVER US
SATURDAY...WITH THE UPPER RIDGELINE REMAINING WEST DURING THE
MORNING AND THEN MOVING OVERHEAD DURING THE AFTERNOON.  THIS KEEPS
ANY UPPER DIFLUENCE IN THE FLOW (SUPPORTING LIFT) FROM ENTERING THE
REGION UNTIL THE AFTERNOON.  IN ADDITION THE LOW TO MID LEVEL
ISENTROPIC LIFT (290-300K SUFACES) REMAINS SOUTHWEST OF CONNECTICUT
THROUGH 18Z...THEN MOVES ACROSS MOST SOUTHERN NEW ENGLAND BY 00Z.
WITH THESE POINTS IN MIND...WILL FORECAST RAIN ONSET IN THE
AFTERNOON IN CT WITH CHANCE POPS IN THE NORTHEAST TOWARD EVENING.
CATEGORICAL POPS ALL ZONES SAT NIGHT AND SUNDAY AS THE LOW GOES
COASTAL AND MOVES ACROSS SOUTHEAST MASS.

AFTER A SHORT BREAK...WE WILL COME UP AGAINST THE SECOND CONCERN.
HURRICANE WILMA IS CURRENTLY FORECAST TO MOVE UP THE WEST ATLANTIC
EARLY IN THE WEEK...PASSING OUTSIDE OF THE BENCHMARK ON TUESDAY.  A
SECOND SHORTWAVE DIGGING INTO THE EAST COAST TROF SERVES TO SHARPEN
THE TROF AND MAKE THE FLOW SOUTH/SOUTHWEST TO NORTH/NORTHEAST.  THIS
WOULD PROVIDE A CHANNEL FOR ANY TROPICAL MOISTURE VENTING OFF WILMA
TO FLOW INTO OUR AREA.  THE TIMING FROM THE 12Z GFS AND 12Z GEM
WOULD SUGGEST RAIN FOR OUR AREA MONDAY NIGHT INTO TUESDAY.

THE UPPER LOW LINGERS OVER THE NORTHEAST WEDNESDAY-THURDAY.  THE
TROF AND COLD POOL SHOULD BE SUFFIENT FOR SOME CLOUDS...MAY
SCATTERED TO WIDELY SCATTERED SHOWERS.

&&

.AVIATION...
VFR THROUGH FRI. SEE TAFS FOR DETAILS.

&&

.MARINE...
WINDS HAVE EASED TO LESS THAN 25 KTS AS COLD AIR ADVECTION WEAKENS.
HOWEVER...WILL MAINTAIN G20 KT ACROSS THE NORTHERN WATERS. OTHERWISE
LIGHT WINDS AND SUBSIDING SEAS OVERNIGHT THROUGH FRI NIGHT.

THE LONG TERM WILL FEATURE SMALL CRAFT ADVISORY CRITERIA FOR MOST OF
THE PERIOD.  SMALL CRAFT WINDS AND SEAS WILL TAKE PLACE IN THE
EASTERLIES AHEAD OF THE COASTAL LOW SATURDAY AFTERNOON THROUGH
SUNDAY.  SEAS WILL REMAIN HIGH THROUGH MONDAY.  WINDS WILL THEN PICK
UP AGAIN MONDAY NIGHT AND TUESDAY AS WILMA MOVES PAST.  THE EXTENT
OF THE STRONG WINDS WILL DEPEND ON THE EVENTUAL TRACK...BUT SHOULD
AT A MINIMUM COVER THE WATERS AROUND THE CAPE AND ISLANDS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...FREEZE WARNING FOR MAZ002>004-008>010-026 FROM MIDNIGHT FRIDAY
     TO 8 AM FRIDAY.
NH...FREEZE WARNING FOR NHZ011-015 FROM MIDNIGHT FRIDAY TO 8 AM
     FRIDAY.
RI...NONE.
MARINE...NONE.
&&

SHORT TERM...NOCERA
LONG TERM...WTB
AVIATION...NOCERA
MARINE...NOCERA/WTB
Hazardous weather outlook, Oct 20, 6:38 AM EDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
638 AM EDT THU OCT 20 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-211038-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
638 AM EDT THU OCT 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE...AND
ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
A FLASH FLOOD WARNING REMAINS IN EFFECT FOR A POTENTIAL DAM BREAK
ON THE WHITTENDEN POND DAM IN TAUNTON.  PLEASE REFER TO THE FLASH
FLOOD WARNING STATEMENT FOR FURTHER INFORMATION.

FLOOD WARNINGS CONTINUE FOR PORTIONS OF THE CHARLES RIVER
INCLUDING DOVER AND THE CONNECTICUT RIVER INCLUDING HARTFORD
AND MIDDLETOWN.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
A KILLING FREEZE IS LIKELY EARLY FRIDAY MORNING ACROSS PORTIONS OF
NORTHWEST MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AS TEMPERATURES
FALL INTO THE MID AND UPPER 20S.  SCATTERED FROST IS POSSIBLE ACROSS
THE REST OF THE INTERIOR WITH LOW TEMPERATURES IN THE LOW TO MID
30S.  ANOTHER ROUND OF FROST COULD DEVELOP FRIDAY NIGHT AS WELL...
BUT CLOUDS IN ADVANCE OF A LOW PRESSURE IN THE OHIO VALLEY SHOULD
PREVENT AS WIDESPREAD OF AN EVENT FROM OCCURRING.

A SIGNIFICANT RAINFALL EVENT IS EXPECTED SATURDAY NIGHT THROUGH
MONDAY. LOW PRESSURE IS EXPECTED TO FORM OFF THE SOUTHERN NEW JERSEY
COAST SATURDAY NIGHT THEN TRACK NORTHEAST ACROSS SOUTHEASTERN NEW
ENGLAND SUNDAY. ANOTHER WAVE OF LOW PRESSURE IS EXPECTED TO FORM
OFFSHORE AND TRACK JUST EAST OF THE REGION MONDAY WITH ITS MOISTURE
SHIELD ASSOCIATED INDIRECTLY WITH WILMA. THE TRACK OF THIS SECOND
LOW REMAINS SOMEWHAT UNCERTAIN AT THIS TIME AND WILL HAVE A
SIGNIFICANT IMPACT ON RAINFALL TOTALS AND FLOOD POTENTIAL THROUGH
NEXT MONDAY.

CURRENTLY THE POTENTIAL EXISTS FOR AT LEAST ONE ROUND OF HEAVY
RAINFALL LATE SATURDAY NIGHT INTO SUNDAY. MUCH OF THE REGION SHOULD
EXPECT ONE TO TWO INCHES OF RAIN LATE SATURDAY NIGHT THROUGH SUNDAY
WITH LOCALLY HIGHER AMOUNTS TO THREE OR FOUR INCHES POSSIBLE.
IN ADDITION...THE POTENTIAL EXISTS FOR SEVERAL INCHES OF RAIN TO
ACCUMULATE FROM SATURDAY NIGHT THROUGH MONDAY DEPENDING ON THE TRACK
OF WILMA.

IT WOULD ONLY TAKE ABOUT 2 INCHES OF RAIN IN AN HOUR...OR 3 TO 4
INCHES OF RAIN IN 24 HOURS...TO INITIATE FLOODING IN SOUTHERN NEW
ENGLAND.

IF ENOUGH TROPICAL MOISTURE FROM WILMA IS DRAWN OVER SOUTHERN NEW
ENGLAND...CATASTROPHIC FLOODING WOULD OCCUR.

EAST TO SOUTHEASTERLY GALE FORCE WINDS MAY BE POSSIBLE FOR A TIME
LATE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE NEXT 48 HOURS.

STRAUSS

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 8:45 PM EDTFlash Flood WarningBOXBristol13 hr
Oct 20, 3:42 AM EDTFreeze WarningBOXFranklin, Hampden, Hampshire, Middlesex, Worcester28 hr
Oct 20, 10:00 AM EDTFlash Flood WarningBOXBristol6 hr
Oct 20, 4:00 PM EDTFlash Flood WarningBOXBristol4 hr

Nearby

Frost Advisories in Massachusetts, 2005Frost Advisories in New Hampshire, 2005Every frost advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.